A fatal myelosuppression, diarrhea and neurotoxicity induced by combination of irinotecan and tegafur-gimeracil-oteracil potassium in the treatment of colon cancer: a case report

Yang-Xi Liu, Ke-Jia Le, Chi Zhang, Min Cui, Hong Zhou, Ying-Jie Su, Zhi-Chun Gu

Abstract

Chemical treatment is the vital pattern for colon cancer patients after surgery. Irinotecan and tegafur-gimeracil-oteracil potassium (S-1) combined chemotherapy is effective on metastatic colorectal cancer (mCRC). Nevertheless, patients receiving this combined chemotherapy might suffer the adverse drug reaction (ADR), such as myelosuppression and/or diarrhea, which could lead to poor prognosis. Here, we report a 76-year-old Chinese female who died due to the toxicity of combined therapy with irinotecan and S-1. This patient received irinotecan and S-1 combined therapy for 6 sessions after laparoscopic radical operation on colon cancer. After 6 sessions of chemotherapy, myelosuppression and severe diarrhea appeared with delirious accompanied. Antineoplastic agents were stopped immediately due to the appearance of III grade myelosuppression and IV grade diarrhea. Loperamide and octreotide were used to stop diarrhea, while granulocyte colony-stimulating factor (G-CSF) and recombinant human IL (IL-11) were used to improve blood cell count. Meanwhile, intravenous fluid replacement was continuously transfused to maintain water electrolyte balance. The patient remained continuous insanity and died 4 days after admission because of multiple organ failure, cardiac insufficiency, sever myelosuppression and ascending colon cancer. Myelosuppression is the principal toxicity associated with chemotherapy. And delayed-onset diarrhea is most frequently reported ADR of irinotecan, which could also be induced by S-1. Moreover, neurotoxicity is rarely reported as ADR for both irinotecan and S-1. Postoperative adjuvant chemotherapy should be carefully selected according to specific condition of patient. Blood routine examination should be monitored, and clinical manifestations should be carefully observed to ensure the safety and effectiveness of chemotherapy during the treatment.